« | Home | »

Reflux Rebound

By jeremyc | August 30, 2009

If you are like millions of Americans, you probably suffer from acid reflux, at least once in a while. And many take acid-blocking drugs to relieve the symptoms. However, sometimes those drugs can end up causing the very problem they’re meant to treat.

Its a phenomenon called rebound that’s well known in other areas of medicine. For example, pain relievers can cause headaches or nasal spray decongestants can lead to rebound congestion. And now we have evidence that those extremely popular acid blockers may do the same thing.

You probably know the story: a little too much to eat, spicy or greasy food, maybe some wine or other alcohol, coffee with dessert and you end up like Miguel Buchanan. “It felt like a volcano at night. It would literally wake me up at night. It was like hands on my throat and wake me up,” he said.

Buchanan’s problem was acid reflux, sometimes called gastro-esophogeal reflux disease, GERD for short. Over the counter antacids weren’t helping much so his doctor prescribed one of the type of drug known as a proton pump inhibitor, or PPI, which includes nexium, prevacid, aciphex, protonix, and prilosec.

“The most commonly used, the most widely prescribed agents for the aliment. These medications work by actually blocking the pumps that exist in the stomach that produce gastric acid,” said Dr. Brett Bernstein of the Beth Israel Medical Center.

So that even if you reflux what’s in your stomach back up into your food tube or esophagus, there won’t be enough acid to cause damage. But now a new study in the journal Gastroenterology finds that volunteers who took a PPI drug for a month and then stopped developed heartburn and other symptoms of acid reflux.

“What’s happening is that the body responds by actually increasing acid production once these medications are discontinued,” Bernstein reports.

The symptoms eventually went away but there are a couple of lessons to take away from this study.

“The availability of these medications widely, both over-the-counter and by prescription has led to them however being prescribed either too long or for the wrong reason,” Bernstein said.

But for the right patient, the drugs can be lifesavers. “Sleep real good now. I sleep real good now,” Buchanan laughed.

Topics: | Uncategorized | No Comments »

Comments are closed.